Fetal anticonvulsant syndrome

Historical note and nomenclature
Article section 2 of 15.  Previous  Next

By Yu-tze Ng MD

In 1963, Müllers-Kuppers reported a child with cleft palate, microcephaly, malrotation of the intestine, speech problems, and mild mental retardation after in utero exposure to mephenytoin (Mullers-Kuppers 1963). Janz and Fuchs retrospectively reviewed 426 pregnancies of epileptic mothers; although the mothers demonstrated an increased miscarriage and stillbirth rate, the incidence of malformations was not significantly different from that of the local healthy population (Janz and Fuchs 1964). Subsequently in 1965, Centa and Rasore-Quartino reported a case in which congenital heart disease developed after in utero exposure to phenytoin and phenobarbital (Centa and Rasore-Quartino 1965). Melchior and colleagues described oro-facial clefts after in utero exposure to primidone and phenobarbital (Melchior et al 1967). Meadow reported 6 children who were exposed to anticonvulsant medication in utero showing oro-facial clefts, which in 4 cases were accompanied by other dysmorphic facial features and congenital heart disease (Meadow 1968). He observed that many antiepileptic drugs have folic acid-antagonist properties. He also noticed that the antiepileptic drug-induced pattern of malformations was similar to the one seen after unsuccessful attempts to induce abortion with folic acid antagonists.

Subsequently, specific patterns of fetal malformations associated with single antiepileptic drug exposures were reported. In 1970, German and colleagues reported the teratogenic effect of trimethadione, and later Zackai and colleagues coined the term “fetal trimethadione syndrome” (Zackai et al 1975). Several other reports of fetal anticonvulsant exposure syndromes have been reported, but one of the best known is probably the fetal hydantoin syndrome (Loughnan et al 1973).

With time, it became evident that the separation of the various syndromes of embryo-fetal exposure to antiepileptic drugs was not as clear-cut as previously thought (Speidel and Meadow 1972; Kelly 1984a; Aicardi 1992). Recent reviews elaborate further on the chronology of the reports of the teratogenic effects of the antiepileptic drugs (Pennell 2003; Yerby 2003a; 2003b).